Alert archive / South Dakota / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 148, NWS Sioux Falls, SD

August 5, 2006Bon Homme County, Charles Mix County, South Dakota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Aug 5, 2006, 5:17 PM CDT for Bon Homme County, Charles Mix County, South Dakota. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 5, 2006, 5:17 PM CDT (22:17 UTC)
Expired
Aug 5, 2006, 5:58 PM CDT
In force
41 min
Issued by
NWS Sioux Falls, SD
Area
Counties, with a storm outline in the text

Counties Bon Homme County, SD, Charles Mix County, SD

The radar

The Sioux Falls radar (KFSD), 151 km from the middle of the area, began a volume at 22:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 10.3 hours before the alert went out and 236 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2006-08-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2006-08-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 185 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
-501 J/kg
Mixed-layer LCL
1573 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
185 m²/s²
0-3 km storm-relative helicity
379 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFSD 052217
SVRFSD
SDC009-023-052300-
/O.NEW.KFSD.SV.W.0148.060805T2217Z-060805T2300Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
517 PM CDT SAT AUG 5 2006

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEAST CHARLES MIX COUNTY IN SOUTH CENTRAL SOUTH DAKOTA
  SOUTHERN BON HOMME COUNTY IN SOUTHEAST SOUTH DAKOTA

* UNTIL 600 PM CDT

* AT 517 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY SIZE
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE
  LOCATED ALONG A LINE EXTENDING FROM 31 MILES WEST OF SPRINGFIELD TO
  18 MILES WEST OF SPRINGFIELD...OR ALONG A LINE EXTENDING FROM 11
  MILES EAST OF SPENCER TO 25 MILES EAST OF SPENCER...MOVING EAST AT
  15 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
   SPRINGFIELD AROUND 600 PM CDT...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE
FOR DAMAGING WINDS IN EXCESS OF 58 MPH...LARGE HAIL...HEAVY RAINS AND
DEADLY LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 4295 9870 4271 9825 4277 9775 4301 9820

$$
RSR
2 follow-up statements
000 
WWUS53 KFSD 052242
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
542 PM CDT SAT AUG 5 2006

SDC009-023-052300-
/O.CON.KFSD.SV.W.0148.000000T0000Z-060805T2300Z/
CHARLES MIX SD-BON HOMME SD-
542 PM CDT SAT AUG 5 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM CDT
FOR BON HOMME AND CHARLES MIX COUNTIES...

AT 542 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY
SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS
WERE LOCATED ALONG A LINE EXTENDING FROM BOYD COUNTY TO KNOX
COUNTY...OR ALONG A LINE EXTENDING FROM 15 MILES SOUTHEAST OF
PICKSTOWN TO 28 MILES EAST OF SPENCER...MOVING EAST AT 10 MPH.

THIS STORM WILL AFFECT AREAS ALONG THE MISSOURI RIVER FROM GREENWOOD 
TO SPRINGFIELD UNTIL 600 PM CDT.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT
SUNDAY MORNING FOR NORTHWEST IOWA AND SOUTHWEST MINNESOTA AND
NORTHEAST NEBRASKA AND SOUTHEAST SOUTH DAKOTA.

LAT...LON 4295 9870 4271 9825 4277 9775 4301 9820

$$
RSR
000 
WWUS53 KFSD 052258
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
556 PM CDT SAT AUG 5 2006

SDC009-023-052306-
/O.CAN.KFSD.SV.W.0148.000000T0000Z-060805T2300Z/
CHARLES MIX SD-BON HOMME SD-
556 PM CDT SAT AUG 5 2006

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEAST CHARLES MIX COUNTY 
WILL EXPIRE AT 600 PM CDT...

THE STORM WILL EXIT THE COUNTY SHORTLY.

A NEW WARNING WILL LIKELY ISSUED FOR BON HOMME COUNTY.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT
SUNDAY MORNING FOR NORTHWEST IOWA AND SOUTHWEST MINNESOTA AND
NORTHEAST NEBRASKA AND SOUTHEAST SOUTH DAKOTA.

LAT...LON 4295 9870 4271 9825 4277 9775 4301 9820

$$
RSR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 5, 3:10 PM CDT, 2 hours 7 minutes earlier.

Area forecast discussion, Aug 5, 3:10 PM CDT, 2 hours 7 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
310 PM CDT SAT AUG 5 2006

.DISCUSSION...
MAIN PROBLEM FOR TONIGHT IS WHEN TRW WL DEVELOP. CURRENTLY SOME
ACCAS ABOVE CAP DEVELOPING IN SWRN CWA AND SPREADING. MID LEVEL CAP
OF +13 DEG C REMAINS IN PLACE ACRS CWA THRU 00Z BEFORE COOLING FM
THE NW. SO IT MAY BE HARD TO GET ANY SFC BASED TRW GOING ACRS CWA
UNTIL AFT 00Z...UNLESS ENUF HEATING OCCURS FURTHER ACRS SWRN CWA.
RIGHT NOW CLOUDS OVR SWRN CWA HAS KEPT TEMPS IN THE 80S TO LOWER 90S
ACRS THE W. SINCE IM NOT SURE IF CAP WL BREAK OR NOT...WL NEED TO
KEEP CHC IN ERLY EVE ACRS WRN AND NRN CWA...AND THEN INCREASE POPS
ACRS ERN CWA AFT 02Z AS COOLER MID LEVEL AIR MOVES IN FM THE NW. CUD
BE QUIET INTO ERLY EVE...AND THEN TRW FIRE UP FAIRLY QUICKLY AS
COOLING IN THE MID LEVELS OCCUR. POT STILL EXISTS FOR SVR WX ACRS
ERN CWA...ESPEC IN SW MN AFT 00Z.

MODELS NOW BACK TO THE SLOWER PROGESSION OF COLD FRONT
SOUTHWARD...MORE IN LINE WITH SOLUTIONS OF A FEW DAYS AGO. FRONT
SHOULD MAKE IT THROUGH ALL BUT THE FAR SRN PORTIONS OF THE CWA BY
TOMORROW MORNING. ALONG THE FRONT CONVECTION WILL AGAIN DEVELOP
TOMORROW EVENING...BUT AT THAT POINT SHOULD BE IN CNTRL IOWA AND
NEBRASKA. VERY NICE COUPLE OF DAYS COMING UP WITH LOWER RELATIVE
HUMIDITIES...ABUNDANT SUN SHINE...AND HIGHS MOSTLY IN THE 80S.
SOUTHERLY RETURN FLOW WILL BE SLOWER THAN PREVIOUSLY ANTICIPATED BY
12 TO 24 HOURS. WARM FRONT TO MOVE NORTHWARD ACROSS THE AREA ON TUE.
ISENTROPIC FORCING WITH WARM FRONT SHOULD BE ENOUGH TO DEVELOP SOME
THUNDERSTORMS OR AT LEAST AN ABUNDANCE OF ACCAS.

THROUGH THE EXTENDED...RATHER STAGNANT SYNOPTIC PATTERN...WITH BROAD
UPPER RIDGE OVER THE CENTRAL CONUS EXTENDING WELL N INTO
CANADA...WITH PRESISTENT UPPER TROUGH FOR THE NE AND NW CONUS.
DEWPOINTS WILL GENERALLY BE IN THE 60S AS GULF OF MEXICO WILL REMAIN
OPEN WITH SOUTHERLY FLOW EXTENDING INTO THE NRN PLAINS. PROGESSIVE
S/WV PATTERN WITH AMPLE LOW LEVEL MOISTURE WILL BRING A CHANCE OF
STORMS TO PARTS OF THE NRN PLNS ON A DAILY BASIS...HOWEVER BEST
CHANCES SHOULD BE WELL NORTH OF THE CWA WITH WEAKER CAP.
OVERALL...THE CHANCES FOR PRECIPITATION IS A BIT DIFFICULT TO
DERTERMINE...WITH THE TIMING AND PLACEMENT OF DISTURBANCES IN
QUESTION...AS WELL AS SURFACE BOUNDARIES. GENERALLY...HIGHS WILL BE
IN THE 80S EAST TO 90S WEST WITH LOWS IN THE 60S.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...

IA...NONE.
MN...NONE.
NE...NONE.
SD...NONE.

&&

LIEBL
Hazardous weather outlook, Aug 5, 2:45 PM CDT, 2 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
245 PM CDT SAT AUG 05 2006

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-061200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
245 PM CDT SAT AUG 05 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
SCATTERED THUNDERSTORMS WILL DEVELOP BY LATE AFTERNOON WEST OF
THE JAMES RIVER AS A COLD FRONT APPROACHES FROM THE WEST. THESE
SCATTERED THUNDERSTORMS WILL SPREAD ACROSS THE REST OF THE AREA
DURING THE EVENING AND OVERNIGHT HOURS. SOME OF THE STORMS COULD
BECOME SEVERE AND PRODUCE HAIL UP TO GOLF BALL SIZE AND WIND
GUSTS TO 70 MPH. A FEW TORNADOES ARE ALSO POSSIBLE MAINLY ACROSS
SOUTHWEST MINNESOTA DURING THE EVENING.

FIRE DANGER...
THE FIRE DANGER IS EXPECTED TO REACH THE VERY HIGH CATEGORY THIS
AFTERNOON FROM CHAMBERLAIN TO GREGORY SOUTH DAKOTA.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORMS MAY DEVELOP MONDAY AFTERNOON OR MONDAY NIGHT AS A
WEAK WARM FRONT DEVELOPS OVER THE AREA. AT THIS TIME SEVERE
STORMS ARE NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 5 PM WEST OF INTERSTATE
29 AND AFTER 7 PM EAST OF INTERSTATE 29.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 5, 6:01 PM CDTSevere Thunderstorm WarningFSDBon Homme29 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.